Alert archive / New York / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Albany, NY

October 28, 201715 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this flash flood watch at Oct 28, 2017, 3:45 AM EDT for 15 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Oct 29, 2017, 2:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 3:45 AM EDT (07:45 UTC)
In effect from
Oct 29, 2017, 2:00 PM EDT
Expired
Oct 30, 2017, 4:29 AM EDT
In force
14 hr
Issued by
NWS Albany, NY
Flood severity
None

Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Oct 28, 1:21 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 28, 1:21 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Albany NY
121 AM EDT Sat Oct 28 2017

.SYNOPSIS...
Fair weather through Saturday with strong storm system impacting
the region Sunday into Monday bringing a widespread moderate to
heavy rainfall to the area. The heaviest rain is expected
Sunday evening and night. As the storm departs Monday, a cooler
airmass will be ushered in on brisk and gusty westerly winds.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1240 AM EDT...Made some minor adjustments to the rest of
the overnight period to account for cooler temperatures across
the upper Hudson Valley, where winds have gone calm and
radiational cooling has resulted in temps cooling rapidly.

Ridging at the surface and aloft will gradually shift eastward
and strengthens over the western Atlantic as a cold front
approaches from the west.

Dry weather is expected through the day today. Some thin cirrus
clouds will continue to stream across the region tonight. Some
radiational fog may develop late at night. Lows are expected to
bottom out in the upper 30s to lower 40s; a bit above normal for
late October.

Warm advection and a southwest flow strengthens through the
daytime. It is still uncertain how quickly thicker high clouds
will spread across our region but some of the stronger boundary
layer winds should mix to the surface and southerly surface
winds could be a bit breezy at times this afternoon. Highs
Saturday in the upper 50s to 60s.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Strong upper system near the western Great Lakes is still
expected to phase with a tropical system surging north from the
Caribbean to offshore the eastern U.S. and into the northeastern
U.S. A closed upper low will form as a dual upper jet structure
develops, enhancing upper diffluence in a zone of very strong
low level frontogenesis parallel to very strong south to
southeast boundary layer flow and highly anomalous precipitable
water values within an expected atmospheric river straight from
the subtropics.

The closed low is progressive but as the upper low and
associated upper trough become negatively tilted, and as the
surface low phases with the upper trough, movement east will
somewhat slow down, allowing for rain within the upper
deformation zone to set up somewhere across the forecast area.
Latest guidance has shifted the heaviest axis a bit west and is
currently situated over the Adirondacks/Eastern Catskills. The
best potential for the period of heaviest rain looks to be
Sunday evening and Sunday night as the upper trough becomes
negatively tilted/phases with surface low. There is a consensus
in sources of guidance that the heaviest rain shifts east of
our area around or shortly after 12Z-15Z Monday morning.
Boundary layer flow will then shift to north and northwest and
become very strong, much of the wind likely mixing to the
surface as cold air spreads east with the departing system. We
could see wind gusts in excess of 40 mph Monday morning into the
afternoon so will have to monitor for potential wind
advisories/warnings in future forecast updates.

There could be some isolated thunder Sunday and Sunday night
with some elevated instability but the bigger issue is the
heavy rain and how much of the strong south boundary layer flow
could mix down in heavier rain bursts. Also, there is still
some spread in sources of guidance and ensembles as to the
track of the surface and boundary layer low pressure centers,
which will determine where the frontogenetic zone, best
convergence and maximum precipitation sets up and what areas of
terrain could see enhanced precipitation due to upslope flow and
shadowing/reduction due to downslope flow. Due to these
differences, have decided to hold off on a flood watch for now
but will reassess with the next forecast package.

There is a flood threat across the region and will have to
closely evaluate how much rain it will take to increase rivers
to flood stage from their current low levels. We also need to
evaluate changes in potential run off as vegetation transitions
to cold season reduced need for water. Leaves could block
drainage areas leading to some flood potential as well. Current
guidance has QPF ranging from just over an inch (in potential
downslope regions) to over 5 inches in the Adirondacks. But due
to the uncertainties previously mentioned, decided to hold off
on a flood watch until the next forecast package.

Highs Sunday in the mid 50s to lower 60s with the clouds and
rain but temperatures could be tricky depending on where the
surface low tracks and how much tropical moisture can get drawn
north and northwest on the warm side of the low level thermal
gradient, wherever it ultimately sets up. Temperatures cool
toward daybreak Monday into the upper 30s/low 40s as the system
begins to depart and winds shift/become gusty.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term will be featured with a broad cyclonic flow across
North America and what appears to be seasonal changing pattern.  In
the wake of the strong east coast storm, cold advection across very
mild waters of the Great Lakes will allow for lake effect rain and
snow showers to develop Monday night into Tuesday.  Wind
trajectories favor more of a southwest flow pattern which favors
portions of the Adirondacks where we will continue with the higher
PoPs.  Otherwise, remainder of the region remains dry and cooler
with a constant breeze.

Those winds and even the showers will dissipate Tuesday night into
Wednesday morning as 1025mb surface high slides northeast from the
Ohio Valley.  However, this too will be quickly transitioning as an
Alberta Clipper dives into the Dakotas and its downstream impacts
will be an approaching warm front.  This warm front impacts the
region Wednesday night into Thursday with another round of mainly
wet weather (boundary layer looks to moderate to mitigate snow).

Temperatures will average near normal with precipitation near to
above normal.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
High pressure exiting the region and the leading edge of high
clouds associated with the upcoming storm is in western NY
making slow steady progress east. The clear sky through
daybreak along with calm to near calm winds will support some
intervals of IFR fog at KGFL and KPSF, through about 12Z-13Z.

Once fog lifts and burns off, just some thickening high clouds
through this evening. By about 03Z ceilings will lower to around
or below 5000 feet at KPOU and KPSF with the approach of low
level moisture from the south. There could be a few showers
around KPOU after 03Z as well and putting VCSH there.

Near calm winds through mid morning will become south at around
10 Kt but some gusts near 20 Kt are likely this afternoon. South
winds diminish to less than 10 Kt this evening.

Outlook...

Saturday Night: High Operational Impact. Definite SHRA.
Sunday: High Operational Impact. Definite SHRA...TSRA.
Sunday Night: High Operational Impact. Breezy Definite SHRA.
Monday: Moderate Operational Impact. Breezy Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Fair weather is expected this afternoon through Saturday,
before another storm system brings a widespread rainfall to the
region Sunday into Monday. The rain could be heavy at times and
accompanied by strong gusty winds. After that storm departs,
temperatures will cool to near normal through the middle of next
week.

Dry weather this afternoon through Saturday with minimum
afternoon RH values ranging between 40 and 65 percent.
Nighttime RH values will be 75 to 100 percent tonight but will
be nearly saturated around 95 to 100 percent Saturday night.

Winds will become south at 15 mph or less this afternoon and
tonight. South winds around 15 mph are expected Saturday and
winds could gust to 20 mph at times Saturday afternoon.

&&

.HYDROLOGY...
Dry conditions will prevail today and Saturday. A significant
rainfall event is looking more likely for Sunday and Monday.
Much of the guidance suggests that between 1 and 5 inches of
rainfall may occur, however there are still variations in the
guidance as to where the heaviest rains will occur. MMEFS
guidance using ensemble model QPF output suggests some rivers
could reach or exceed flood stage by Monday morning.

There is a flood threat across the region and will have to
closely evaluate how much rain it will take to increase rivers
to flood stage from their current low levels. We also need to
evaluate changes in potential run off as vegetation transitions
to cold season reduced need for water. Leaves could block
drainage areas leading to some flood potential as well. Current
guidance has QPF ranging from just over an inch (in potential
downslope regions) to over 5 inches in the Adirondacks. But due
to the uncertainties previously mentioned, decided to hold off
on a flood watch until the next forecast package.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/NAS
NEAR TERM...IAA/11/JPV
SHORT TERM...NAS/JVM
LONG TERM...BGM/JPV
AVIATION...NAS
FIRE WEATHER...NAS/JVM
HYDROLOGY...NAS/JVM
Hazardous weather outlook, Oct 27, 9:45 PM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
945 PM EDT Fri Oct 27 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
945 PM EDT Fri Oct 27 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Confidence is increasing for a moderate to heavy rainfall event
across portions of eastern New York and western New England Sunday
into Monday. Exact locations of the heaviest rainfall is still
uncertain at this time. However, some rivers and streams could reach
or exceed flood stage. Additionally, strong winds are possible at
times Sunday into Monday. Please continue to monitor the latest
forecasts from NWS Albany as the situation unfolds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 4:01 AM EDTHigh Wind WatchALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more33 hr

Nearby

Flash Flood Watches in New York, 2017Flash Flood Watches in Vermont, 2017Flash Flood Watches in Massachusetts, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.